Texas, 2017

Damaging Winds in Texas, September 16, 2017

September 16, 2017 · NWS LUB · 2 events in 2 counties and zones

High-based thunderstorms developed early this afternoon across the South Plains and moved northeast through the far southeast Texas Panhandle. A few of these storms produced measured wind gusts of 60 to 73 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High-based thunderstorms developed early this afternoon across the South Plains and moved northeast through the far southeast Texas Panhandle. A few of these storms produced measured wind gusts of 60 to 73 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 16, 2:41 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 16, 2:41 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
341 PM CDT Sat Sep 16 2017

.DISCUSSION...
Unsettled SW flow aloft looks on track for another round of
isolated to scattered storms later today and overnight. Water
vapor imagery indicated a narrow dark axis (subsidence) extending
from near El Paso northeast to Amarillo, which aligns well with
the northern terminus of an upper jet. This jet coincides nicely
with a surface trough and ample surface heating (0-3 km lapse
rates as steep as 10*C) which has brewed SBCAPEs of 500-1000 J/kg
thus far. Agitated cumulus have blossomed along this axis of
strong heating, with maturation to storms noted near Levelland as
of 310 PM. Greater coverage of storms in Lea County, NM could
prove to be the bigger show locally as 20-30 knots of steering
flow sends this activity into the South Plains through the evening.
Feeling is the HRRR remains overblown with coverage of precip,
but the overall scenario of storms tracking NE and focusing near
the aforementioned surface trough appears very plausible. Healthy
DCAPE of nearly 1500 J/kg will favor microbursts with some of the
stronger cores, which was addressed well in the midnight shift's
HWO. With no real upper trough evident overnight, convection
may not wane much at all after midnight thanks to the lingering
upper jet.

SW flow aloft will veer a bit more W-SW on Sunday as an elongated
ridge retrogrades from the Gulf to South TX. Upshot of this is
that the mid-level moist axis, surface trough, and upper jet
should all be nudged farther north into the Panhandle, but remain
close enough to warrant additional PoPs for much of our region. By
Monday, drier westerly flow should vaporize a large extent of the
elevated moisture plume and serve to ratchet high temps up. This
warming looks most pronounced on Tuesday as most of the CWA
resides west of a surface trough/weak dryline complete with 15-20
mph downslope winds. Max temps were edged higher Tuesday, but
could see some respectable cooling by Wednesday as a dry cold
front dives south. This front will be tied to a lead trough ejecting
from a longwave trough poised to dominate much of the western
CONUS by late next week. Barring some conditional PoPs along the
trough/dryline Tuesday in our Low Rolling Plains' counties, the
more definitive push of deeper moisture should evolve by Thursday
and beyond as the upper flow trends more meridional ahead of the
digging trough to our west. GEFS members exhibit surprisingly good
clustering with this regime which is befitting of high chance PoPs
regionally for Friday and Saturday, along with cooler high temps.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, Sep 16, 3:13 AM CST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
413 AM CDT Sat Sep 16 2017

TXZ021>044-170915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
413 AM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Gusty thunderstorm outflow winds to around 50 mph will be
possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

The radar

The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
September 16, 4:05 PM CST
Where
Cochran County, 14.52 mi S of Whiteface
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.390, -102.610

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Motley

When
September 16, 5:45 PM CST
Where
Motley County, 0.69 mi S of Northfield
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.270, -100.600

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714291, 714292.